High Wind, North Carbon
- When
- January 11, 1:30 PM MST to 10:50 PM MST
- Where
- North Carbon forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
Most wind gusts were around 60 mph during the period.
A locally steep pressure gradient produced some high wind gusts.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A locally steep pressure gradient produced some high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 11, 10:04 AM MST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1004 AM MST SUN JAN 11 2009 .UPDATE...HAVE ISSUED A HIGH WIND WARNING FOR NORTH CARBON COUNTY ...WY ZONE 62...AS CRITERIA ARE NOW BEING MET BY THE SENSOR AT ARL. REMAINDER OF FORECAST LOOKS TO BE ON TRACK. && .PREV DISCUSSION... /ISSUED 313 AM MST SUN JAN 11 2009/ SHORT TERM...TODAY THROUGH MONDAY... MODELS ARE FAIRLY SIMILAR FOR THIS PART OF THE FORECAST AND HAVE GOOD RUN TO RUN CONSISTENCY. THE LARGE RIDGE ALOFT OVER THE EASTERN PACIFIC EARLY THIS MORNING WILL CONTINUE TO BUILD AND MOVE SLOWLY EAST THROUGH 00Z TUESDAY. A SHORTWAVE TROUGH IS CURRENTLY MOVING OVER THE TOP OF THE RIDGE IN THE GULF OF ALASKA AND WILL MOVE OVER THE NORTHERN PLAINS LATE TONIGHT AND MONDAY. THE CLIPPER SYSTEM WILL MOVE THE ASSOCIATED SURFACE LOW FROM WEST CENTRAL ALBERTA AT 12Z TODAY TO THE EASTERN DAKOTAS 12Z MONDAY. A SHALLOW CANADIAN POLAR FRONT WILL BACK INTO AT LEAST THE EAST PART OF THE CWA LATE TONIGHT AND MONDAY MORNING. AT THIS TIME IT APPEARS THAT THERE WILL BE ENOUGH MOISTURE...JET DYNAMICS AND MID LEVEL FRONTOGENESIS TO PRODUCE A PERIOD OF LIGHT SNOW MAINLY OVER AND EAST OF THE LARAMIE RANGE LATE TONIGHT AND MONDAY MORNING. THE LIGHT SNOW WILL LINGER THROUGH THE AFTERNOON HOURS ALONG THE LARAMIE RANGE. SURFACE HIGH PRESSURE BUILDS INTO THE HIGH PLAINS AND WILL IMPROVE CONDITIONS OVER THE REST OF THE EAST PART OF THE CWA MONDAY AFTERNOON. SNOWFALL WILL BE LESS THAN AN INCH...WITH LARGER ACCUMULATIONS OVER AND NEAR THE LARAMIE RANGE. THE NORTHWEST FLOW ALOFT WILL CONTINUE TO PRODUCE OROGRAPHIC SNOW OVER THE SNOWY RANGE THROUGH MONDAY...WITH SEVERAL INCHES OF ACCUMULATING SNOW LIKELY. OTHERWISE...THE MAIN ISSUE FOR THIS PART OF THE FORECAST WILL STILL BE THE WINDS. CURRENTLY KARL IS GUSTING TO 50 MPH WITH THE LOWEST GATES OF THE MEDICINE BOW PROFILER AT 45 KNOTS. THE LOW LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR REMAIN MARGINAL THROUGH TONIGHT AND SO WILL KEEP WINDS JUST BELOW CRITERIA DURING THAT TIME. THE STRONGER WINDS WILL SHIFT OVER THE EAST PART OF THE CWA BY MONDAY AS THE FLOW ALOFT BECOMES MORE NORTHERLY AND THE 300 MB JET IS OVER THE AREA. WIND HIGHLIGHTS MAY BE NEEDED OVER THE EAST PART OF THE CWA BY MONDAY. FOR NOW HAVE GUSTS BETWEEN 45 AND 50 MPH AND A WIND ADVISORY MIGHT NEED TO BE CONSIDERED FOR THE PANHANDLE. TEMPERATURES TODAY AND TONIGHT WILL REMAIN ABOVE NORMAL WITH COOLER TEMPERATURES IN MOST AREAS FOR MONDAY. LONG TERM...MONDAY NIGHT THROUGH SATURDAY MAINLY DRY CONDITIONS WILL PREVAIL ACROSS THE CWA THROUGH THE EXTENDED PERIOD. THE ONLY EXCEPTION BEING A CHANCE OF SNOW ACROSS THE NORTHERN ZONES AND THE MOUNTAINS TUES NIGHT AND WED. NW FLOW WILL DOMINATE THE PERIOD WITH A HIGH AMPLITUDE RIDGE OFF THE WEST COAST AND A DEEP UPPER TROUGH OVER THE EASTERN HALF OF THE U.S. A COLD FRONT IN ASSOCIATION WITH A DISTURBANCE WILL MOVE ACROSS THE AREA TUES NIGHT AND WED. WARMER TEMPERATURES WILL OCCUR FOR FRI AND SAT AS THE FRONTAL BOUNDARY MOVES TO THE EAST AND A SURFACE LEE TROUGH SETS UP. WINDY CONDITIONS WILL ALSO OCCUR THROUGHOUT THE EXTENDED PERIOD. A DISTURBANCE WILL POSSIBLY MOVE ACROSS THE FORECAST AREA ON SAT...BUT THE TRACK OF THE FEATURE REMAINS UNCERTAIN AT THIS TIME. HIGH TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL ON TUES...COOLING TO AROUND NORMAL FOR WED AND THUR...AND 7 TO 10 DEGREES ABOVE NORMAL FOR FRI AND SAT. AVIATION...WEST WINDS WILL GUST AS HIGH AS 45 KNOTS OVER AND NEAR THE SNOWY AND LARAMIE RANGES AGAIN TODAY AND TONIGHT. THE SURFACE WINDS WILL SHIFT TO THE NORTHWEST LATE TONIGHT AND MONDAY WITH GUSTS TO 40 KNOTS LIKELY EAST OF THE LARAMIE RANGE. VFR CONDITIONS OVER THE CWA WILL LOWER TO MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW FOR A PERIOD LATE TONIGHT AND MONDAY. THOSE CONDITIONS WILL PERSIST INTO MONDAY AFTERNOON OVER KLAR...KCYS AND KEAN. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...HIGH WIND WARNING UNTIL 4 PM SUNDAY FOR WYZ062. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1002 AM MST SUN JAN 11 2009 NEZ001>003-019>021-054-055-WYZ059>061-063>070-121215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1002 AM MST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL BE POSSIBLE TODAY IN THE SNOWY AND SIERRA MADRE RANGES OF SOUTHEAST WYOMING. SCATTERED AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ062-121215- NORTH CARBON- 1002 AM MST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM THIS AFTERNOON FOR SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS OVER 60 MPH. IT WILL STILL BE WINDY TONIGHT ALTHOUGH SPEEDS WILL DECREASE SLIGHTLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MST SUN JAN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
01/11/2009 M45 MPH CARBON WY DEPT OF HIGHWAYS
SUST 40 TO 45 MPH 0120L-0410L
0905 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/11/2009 M62 MPH CARBON WY DEPT OF HIGHWAYS
SUST 50 MPH
&&1 high wind. Local standard time, as filed.
Most wind gusts were around 60 mph during the period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141222.